Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 169, NWS Columbia, SC

August 22, 2005Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 22, 2005, 2:19 PM EDT for Aiken County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2005, 2:19 PM EDT (18:19 UTC)
Expired
Aug 22, 2005, 2:45 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:30 PM EDTTSTM WND DMGAiken, SCAIKEN COUNTY SHERIFF OFFICE REPORTED ONE TREE DOWN IN A THUNDERSTORM IN A FIELD OFF OF PEACH CIDER ROAD NEAR CITY OF AIKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4461 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 221818
SVRCAE
SCC003-221845-
/O.NEW.KCAE.SV.W.0169.050822T1819Z-050822T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EDT MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 245 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AIKEN. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GLOVERVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3370 8176 3359 8192 3347 8175 3359 8163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:46 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 22, 1:46 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
146 PM EDT MON AUG 22 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE DIFFUSE FRONT EXTENDING THROUGH THE FORECAST AREA PLUS STRONG
HEATING HAS HELPED CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON.
EXPECT COVERAGE WILL CONTINUE TO INCREASE AS THE MID-LEVEL SHORTWAVE
TROUGH SHOWN ON THE WATER VAPOR IMAGERY MOVING INTO WESTERN GEORGIA
APPROACHES THE FORECAST AREA. THE HIGHER MAV POPS APPEAR BETTER
TONIGHT...MAINLY FOR THIS EVENING BECAUSE OF THIS FEATURE.
INSTABILITY HAS BECOME MODERATE WITH LI/S NEAR -7 IN THE SOUTH PART
SO SEVERE WIND GUSTS MAY OCCUR WITH SOME OF THE STORMS. THERE SHOULD
BE LESS OF A SEVERE HAIL THREAT BECAUSE OF RELATIVELY WARM MID-LEVEL
TEMPERATURES. THE LATEST SPC MESO ANALYSIS SHOWS H5 TEMPERATURES
NEAR -5. SLOW MOVEMENT AND HIGH PRECIPITABLE WATER ALSO SUPPORTS
VERY HEAVY RAIN WITH SOME OF THE THUNDERSTORMS.

BELIEVE THE DIFFUSE FRONT WILL REMAIN IN THE FORECAST AREA WITH
A SERIES OF MID-LEVEL SHORT WAVE TROUGHS THROUGH WEDNESDAY. MOST OF
THE GUIDANCE IS IN CLOSE AGREEMENT WITH THE MAV POPS AND PLAN TO
FOLLOW.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE THUNDERSTORM CHANCE APPEARS LOW DURING THE EXTENDED PERIOD. THE
GFS SHOWS SURFACE RIDGING DOMINATING THURSDAY AND FRIDAY. AN ONSHORE
FLOW SHOULD CAUSE AN INCREASE IN LOW-LEVEL MOISTURE SATURDAY THROUGH
MONDAY. H5 RIDGING SHOULD LIMIT INSTABILITY THROUGH THE PERIOD. PLAN
TO KEEP SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05/05/19
Hazardous weather outlook, Aug 22, 4:39 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
439 AM EDT MON AUG 22 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230839-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
439 AM EDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:58 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda32 min
Aug 22, 3:01 PM EDTSevere Thunderstorm WarningCAEBarnwell29 min
Aug 22, 3:42 PM EDTSevere Thunderstorm WarningCAEBamberg33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.